MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 CONCERTO 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number PV-4-10-3D
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The concerto coil was not returned for analysis; therefore, no definitive conclusion can be drawn regarding the clinical observation.Per the concerto¿ detachable coil and i.D.(instant detacher) instructions for use (ifu): if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, ¿in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ if information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during coiling treatment, the concert coil would not detach using manual detachment method (breaking hypotube method; an alternative method presented in the instruction for use).It was reported that physician did not used instant detacher to detach the coil but directly tried to detach with hypotube break and coil did not detach.Upon retrieval of the coil it detached within the microcatheter.A second concerto coil was then navigated through the microcatheter and used to deliver the remaining proximal coil into the intended location.No patient injury was reported.The anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
The pusher was returned only; within its inner pouch; inside of a biohazard bag and a shipping box.There was no implant coil, instant detacher, microcatheter, or accessories returned with the device.Kinks and bends are present along the length of the pusher ~36.0 to 139.0cm from the proximal end.The ai to release wire crimps, coupler to ai crimps, and coupler to pusher tube weld are present and loose; it appeared that mechanical detachment was attempted.The pusher was found broken at the break indicator; but retained by the release wire; it appeared that the manual detachment was attempted at this location.The coin was not present at the lumen stop as it was pulled back.The shield coil was present and not stretched.Under the microscope, the outer jacket was then removed to gain access the coin.The coin was measured in 3 locations and was found to be within specifications.Measured 0.075mm @ 0.063mm; measured 0.084mm @ 0.127mm; measured 0.092mm @ 0.275mm.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00260¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00455¿and found to be within specification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed the concerto coil was confirmed to have prematurely detached.There was no malfunction of the pusher or non-conformance to specification that may have contributed to the pre-mature detachment.Since the implant coil, detached element, instant detacher and microcatheter were not returned, any contribution of the implant coil, detached element, instant detacher or microcatheter to the issue could not be determined.Based on the event description it is was not possible to ascertain the cause of the pre-mature detachment; however, based on the returned device, there was evidence of mechanical and manual detachment attempts to detach the coil.The pusher was also found to be broken and retained by the release wire; with the coin pulled back from the lumen stop.The pulling back of the coin from the lumen stop m ay have contributed to the detachment of the implant coil from the push wire.Furthermore, the pusher was bent and kinked along its length, indicative of high tortuosity.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
CONCERTO 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8310245
Report Number2029214-2019-00097
Device Sequence Number139645
Product Code KRD
UDI-Device Identifier00847536026353
UDI-Public00847536026353
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K090046
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/13/2021
Device Model NumberPV-4-10-3D
Device Catalogue NumberPV-4-10-3D
Device Lot NumberA597813
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/06/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2019
Supplement Date Received by Manufacturer04/19/2019
Initial Report FDA Received Date02/06/2019
Supplement Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR